It started with a car crash. Quite literally. I was hit head on whilst driving alone on the way to work, which resulted in a number of surgeries, almost 2 months in hospital (including time in an induced coma), and having to relearn how to stand, walk, and even use the toilet. During this time the only thing that gave me any pain relief was two forms of medication: morphine and gabapentin.
I had always been warned of the addictiveness of morphine, but it’s not something I had ever considered would be “really bad.” I had been on it once, many years ago at the age of 18, after a surgery on my mouth, but that was for a very short period of time. I had assumed it would be a case of me being on it for a few months and then switching to another form of medication. So nothing to worry about, right? WRONG!
The pain I was experiencing was unbearable without morphine. My surgeon warned that after roughly 6 months on the medication it would be much more complicated to come off… but I broke my knee (again) 6 months later, meaning I remained on morphine much longer than expected.
I didn’t think I was experiencing a great deal of side effects from the drug, but I ended up losing a lot of weight (not that I had much to lose in the first place!) and losing my appetite almost completely. I became ridiculously irritable and irrational, and unfortunately, if a dosage was missed I would become incredibly sick and unable to function until I could next take my medication. I was shocked to think my body was relying on morphine as much as it was, and purely for, what I thought was, medicinal purposes.
It got to a point where I would carry it with me everywhere, terrified that I would either need it for pain or just to keep the withdrawals at bay. I was a legal drug addict!
I continued to rely on morphine for over a year and, with the help of my doctor and local pharmacist, was weened off it at the beginning of 2023.
Morphine has a time and a place but to be on it for a long period of time can and will cause hell with your mental state, your physical being, and will affect those around you too. I implore everyone to be extra careful if they do need to go on it medicinally.